You are on page 1of 2

Research

Case Report/Case Series

Lip Abscess Associated With Isotretinoin Treatment
of Acne Vulgaris
Kevin C. Huoh, MD; Kay W. Chang, MD

IMPORTANCE Isotretinoin is frequently prescribed for the treatment of acne vulgaris. Among

the numerous documented adverse effects, most common are xerostomia and cheilitis. Lip
abscesses as a consequence of cheilitis present dramatically and may pose a diagnostic
challenge.
OBSERVATIONS We present a case of a 15-year-old boy with a severe lip abscess requiring
incision and drainage and hospital admission for intravenous antibiotic treatment of
methicillin-resistant Staphylococcus aureus. We discuss the pathophysiologic characteristics
of isotretinoin therapy and the likely causative role that the medication played in the
development of the lip abscess.
CONCLUSIONS AND RELEVANCE Although rare, lip abscesses related to isotretinoin therapy
present with substantial morbidity and should be promptly recognized. Misdiagnosis of
mucositis and angioedema may delay appropriate therapy.
JAMA Dermatol. 2013;149(8):960-961. doi:10.1001/jamadermatol.2013.4066
Published online June 12, 2013.

I

sotretinoin is commonly prescribed to adolescents for the
treatment of acne vulgaris.1 Numerous adverse effects are
well documented and include xerostomia and cheilitis.2
However, perioral abscesses as a complication of isotretinoinassociated cheilitis are not commonly reported but represent
substantial morbidity to patients. The rarity of such occurrences can lead to misdiagnosis or delayed diagnosis.3
The overall incidence of perioral abscesses, including lip
abscesses, is not reported in the pediatric literature to our
knowledge, but the condition can be regarded as an unusual
entity. We present the dramatic case of a severe lip abscess in
a 15-year-old boy likely related to concurrent use of isotretinoin. Although uncommon, this entity should be recognized
as a potential complication of isotretinoin therapy and differentiated from angioedema or severe mucositis in order for appropriate therapy to be started promptly.

Report of a Case
A 15-year-old boy presented urgently to the pediatric otolaryngology clinic with a 2-day history of lower lip swelling. He
and his mother described rapid onset of edema, erythema, and
pain of the lower lip. Because his symptoms were initially
thought to be caused by allergic angioedema, corticosteroid
therapy was initiated by a pediatrician. This did not lead to resolution of the edema. The patient was then prescribed cephalexin antibiotic therapy for presumed infection. Despite 3 doses
of the medication, the lip swelling had progressed substan960

Author Affiliations: Division of
Otolaryngology, Department of
Otolaryngology–Head and Neck
Surgery, Stanford University School
of Medicine, Palo Alto, California
(Huoh, Chang).
Corresponding Author: Kevin C.
Huoh, MD, Department of
Otolaryngology–Head and Neck
Surgery, Stanford University, 801
Welch Rd, Palo Alto, CA 94304
(khuoh@ohns.stanford.edu).

tially. He otherwise felt well and did not have fevers or chills.
His medical history was notable only for acne vulgaris, for
which he was taking systemic isotretinoin. Both parents were
health care providers.
On examination, the patient was afebrile and normotensive. The lip was extremely edematous and erythematous
(Figure). Both sides of the lower lip were exquisitely tender to
palpation and indurated. Facial strength and sensation were
intact. The remainder of his physical examination was unremarkable.
Given the suspicion of abscess formation, needle aspiration of the lip was performed with return of frank purulence.
The lip was then incised and drained under local anesthesia
with release of a copious amount of purulence. The abscess
pocket extended the full length of the lip. Samples were obtained for culture. The patient was admitted for empirical intravenous ampicillin-sulbactam and vancomycin therapy.
He remained afebrile throughout the hospitalization, with
substantial improvement in lower lip edema, erythema, and
pain. The cultures grew methicillin-resistant Staphylococcus
aureus (MRSA) that was also resistant to clindamycin. The patient was discharged with a prescription for trimethoprimsulfamethoxazole oral therapy.

Discussion
Since its approval by the Food and Drug Administration in 1982,
isotretinoin has been frequently prescribed for a variety of cu-

JAMA Dermatology August 2013 Volume 149, Number 8

Downloaded From: http://archderm.jamanetwork.com/ by Sulistya ningsih on 02/09/2015

jamadermatology.com

isotretinoin also decreases the total number of Propionibacterium acnes.8(5):289-301. Dramatic presentations of complete mucosal denuding of the lip have been described.2 The fissuring and cracking of the lips associated with cheilitis lead to the breakdown of an important mucocutaneous barrier.4 The exact mechanism of isotretinoin in its function in the treatment of acne is not well understood. However. Aitchison TC. Arch Dermatol.195(suppl 1):22-28. Larios G. ocular abnormalities. cheilitis. Acquisition of data: Both authors. 4 More than 90% of patients taking isotretinoin report dry mucous membranes and cheilitis. Drafting of the manuscript: Huoh. 2. which can predispose patients to bacterial or viral infection. JAMA Dermatology August 2013 Volume 149. Clin Dermatol.3 In the previous report. Analysis and interpretation of data: Both authors. Health-care workers: source. and activity of basal sebocytes.Lip Abscess Associated With Isotretinoin Treatment Case Report/Case Series Research Figure. 2010. Author Contributions: Both authors had full access to all of the data in the study and take responsibility for the integrity of the data and the accuracy of the data analysis. Lowenstein EJ. thereby reducing the overall sebum excretion rate. and staphylococcal colonization likely caused the severe lip abscess in our patient that was initially misdiagnosed as allergic angioedema. ARTICLE INFORMATION Accepted for Publication: February 6. Meigel WN. Williams RE. Critical revision of the manuscript for important intellectual content: Chang. doi:10. Conflict of Interest Disclosures: None reported.46(4):505-509. 3. a plethora of other adverse effects are also well described. Lowenstein EB. Oakley H.5 Despite its elusive mechanism of action. a vitamin A derivative. depression and suicidal ideation. Graham BS. Barrett TL. Swann J.2013. Study supervision: Chang. The role of isotretinoin in acne therapy: why not as first-line therapy? facts and controversies. Severe Edema and Erythema of Lower Lip Caused by Lip Abscess taneous conditions. both of the patient’s parents were health care providers and presumably exposed the patient to carriage of MRSA. we hope to raise awareness of the development of severe lip abscesses related to isotretinoin use and prevent delayed diagnosis or misdiagnosis of this serious complication of a commonly used acne treatment. 1992. Isotretinoin (13-cisretinoic acid). Mucosal denudation of the lips from isotretinoin therapy. Staphylococcus aureus and intra-nasal mupirocin in patients receiving isotretinoin for acne. technical. Pediatricians of patients receiving isotretinoin should suspect infectious etiology in the presence of rapid and dramatic lip swelling. Clin Dermatol. isotretinoin also leads to increased colonization with S aureus. Katsambas AD. Isotretinoin systemic therapy and the shadow cast upon dermatology’s downtrodden hero. Perkins W. Wysowski DK. alopecia. 2011. 2009. most commonly cystic nodular acne vulgaris. Most notable and controversial are the teratogenic effects of the medication that are so severe that dual methods of contraception are required for young women taking the drug. which are follicle-dwelling bacteria often implicated in acne vulgaris. Br J Dermatol. vector. regulates transcription in order to decrease proliferation. J Drugs Dermatol. Vega A. acral desquamation. 1997. By altering the microfollicular environment. In addition. 2013. Our case is strikingly similar to one previously reported by Beer et al. much has been published regarding the adverse effects of isotretinoin.2 The mucocutaneous effects of isotretinoin are so common that the absence of these symptoms implies medication nonadherence.8(11):1034-1036. Administrative. 4. Rigopoulos D. which increases the incidence of folliculitis and furunculosis.com 5.135(3):349-350. 2008. Doherty VR. the authors present a case of a MRSA lip abscess thought to be related to concurrent isotretinoin use. REFERENCES 1.29(6):652-661.6 In addition to causing breakdown of the mucosal membrane barriers. How safe is oral isotretinoin? Dermatology. Beer K. decreased mucocutaneous barriers. or victim of MRSA? Lancet Infect Dis.1001/jamadermatol. Use of isotretinoin (Accutane) in the United States: rapid increase from 1992 through 2000. isotretinoin induces apoptosis of sebocytes. 7. Albrich WC. By presenting our case. and hypertriglyceridemia. jamadermatology. 38-40. Mackie RM. including xerostomia.28(1):24-30.126(4):362-366. 1999. differentiation. Number 8 961 . and material support: Both authors. 2002.com/ by Sulistya ningsih on 02/09/2015 6. 8.8 Prompt recognition of a lip abscess led to successful and rapid treatment and resolution of the problem. Study concept and design: Both authors.jamanetwork. In addition. 2013.4066. Harbarth S. Downloaded From: http://archderm. Published Online: June 12. no other cases have been reported in the literature. It is estimated that more than 20 million people worldwide have taken isotretinoin. Perioral abscess associated with isotretinoin. Waibel J. J Am Acad Dermatol. This is usually treated with topical emollients and steroids. To our knowledge.7 This “perfect storm” of isotretinoin leading to cheilitis.